Alert archive / Hawaii / Wind Advisories in 2014
Wind Advisory 35, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Dec 25, 2014, 9:16 AM HST for Hawaii County, Hawaii. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Dec 25, 2014, 9:16 AM HST (19:16 UTC)
- Expired
- Dec 25, 2014, 3:21 PM HST
- In force
- 6 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 7.3 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 699 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 337 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
568 WWHW70 PHFO 251916 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 916 AM HST THU DEC 25 2014 ...WIND ADVISORY FOR THE BIG ISLAND SUMMITS... .WINDS CONTINUE TO EASE OVER THE BIG ISLAND SUMMITS THIS MORNING...THOUGH WILL REMAIN STRONG ENOUGH TO REACH THE ADVISORY LEVEL THROUGH THIS EVENING. HIZ028-260400- /O.CAN.PHFO.HW.W.0013.000000T0000Z-141226T0400Z/ /O.NEW.PHFO.WI.Y.0035.141225T1916Z-141226T0400Z/ BIG ISLAND SUMMITS- 916 AM HST THU DEC 25 2014 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE HIGH WIND WARNING HAS BEEN CANCELLED. * WINDS...WEST 35 TO 50 MPH WITH LOCALIZED GUSTS OVER 60 MPH. * TIMING...THROUGH 6 PM HST THIS EVENING. * IMPACTS...MOTORISTS...ESPECIALLY THOSE IN HIGH PROFILE VEHICLES...ARE URGED TO DRIVE WITH EXTREME CAUTION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 45 MPH... OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$
1 follow-up statement
677 WWHW70 PHFO 260121 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 321 PM HST THU DEC 25 2014 ...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS... .WINDS OVER THE BIG ISLAND SUMMITS HAVE ONCE AGAIN STRENGTHENED THIS AFTERNOON AND ARE EXPECTED TO CONTINUE THROUGH MIDNIGHT. THE WINDS WILL DECREASE SLIGHTLY BUT REMAIN STRONG THROUGH FRIDAY. HIZ028-261000- /O.UPG.PHFO.WI.Y.0035.000000T0000Z-141226T0400Z/ /O.NEW.PHFO.HW.W.0014.141226T0121Z-141226T1000Z/ BIG ISLAND SUMMITS- 321 PM HST THU DEC 25 2014 ...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT HST TONIGHT... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL MIDNIGHT HST TONIGHT. THE WIND ADVISORY IS NO LONGER IN EFFECT. * WINDS...WEST 50 TO 75 MPH WITH LOCALIZED GUSTS OVER 90 MPH * TIMING...THROUGH MIDNIGHT HST TONIGHT. * IMPACTS...TRAVEL TO THE SUMMIT AREAS SHOULD BE DELAYED UNTIL WINDS SUBSIDE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS THAT WINDS ARE EXPECTED TO BE AT LEAST 56 MPH...WITH GUSTS OVER 66 MPH. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 25, 3:30 AM HST, 5 hours 46 minutes earlier.
Area forecast discussion, Dec 25, 3:30 AM HST, 5 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 330 AM HST THU DEC 25 2014 .SYNOPSIS... AN UPPER LEVEL TROUGH AND A DEVELOPING SURFACE LOW NORTH OF THE ISLANDS WILL CONTINUE TO GRADUALLY MOVE AWAY FROM THE AREA TODAY. THIS WILL BRING A DECREASE IN SHOWERS AND A GRADUAL TRANSITION TO A DRIER WEATHER PATTERN FOR THE UPCOMING WEEKEND. MODERATE NORTHERLY AND NORTHWESTERLY WINDS WILL SHIFT TO A MORE TYPICAL TRADE WIND REGIME BY LATE SUNDAY AND INTO EARLY NEXT WEEK. && .DISCUSSION... THE ANTICIPATED CYCLOGENESIS N OF THE ISLANDS IS FINALLY HAPPENING. LATEST ASCAT SCATTEROMETER WIND DATA SHOWS THE SFC LOW DEVELOPING N OF KAUAI AND OAHU AS AN UPPER LEVEL TROUGH ALSO GRADUALLY LIFTS TO THE N OF THE AREA. AS BOTH THESE SYSTEMS CONSOLIDATE INTO A LARGE STORM COMPLEX...THEIR NORTHEASTERLY MOTION WILL TAKE THE DEEP MOISTURE THAT BROUGHT ALL THE RAIN ACTIVITY FROM THE LAST COUPLE OF DAYS FURTHER AWAY FROM THE ISLAND CHAIN TODAY. HOWEVER...THERE WILL BE ENOUGH RESIDUAL MOISTURE FOR A FEW SHOWERS TO DEVELOP TODAY...WHICH WILL BE STREAMING ACROSS THE ISLANDS FROM THE NW. THIS REFLECTS THE BACKING OF THE SFC WINDS TO A MORE W/NW FLOW AS THE LOW DEEPENS N OF THE AREA. WITH A DRIER AND COOLER AIRMASS GRADUALLY ESTABLISHING AND THE DEEP LAYER MOISTURE DEPARTING TO OUR ENE...CONDITIONS ACROSS THE ISLANDS CONTINUE TO IMPROVE AND THE FLASH FLOOD WATCH FOR MAUI COUNTY AND THE BIG ISLAND HAS BEEN DISCONTINUED. ALSO...AS THE TROUGH/LOW COMPLEX MOVES FURTHER AWAY FROM THE AREA...THE THREAT FOR BLIZZARD CONDITIONS OVER THE BIG ISLAND SUMMITS HAS DECREASED AND THE WARNING IS NO LONGER IN EFFECT. HOWEVER...PRESSURE GRADIENTS WILL REMAIN TIGHT ENOUGH ALOFT...KEEPING PERIODS OF VERY STRONG WINDS THROUGH THE AFTERNOON HOURS. THUS...A HIGH WIND WARNING IS NOW IN EFFECT FOR THE MAUNA LOA AND MAUNA KEA SUMMITS UNTIL 6 PM HST THIS EVENING. THE GLOBAL MODELS ARE STILL SLOW IN DEPICTING THE DEVELOPMENT OF THE AFOREMENTIONED SFC LOW N OF THE ISLANDS...BUT AT LEAST NOW BOTH GFS AND ECMWF SEEM TO BE REACHING BETTER CONSENSUS IN NOT DEVELOPING THE LOW TO THE E OF THE BIG ISLAND AS IN PREVIOUS RUNS. THUS... CONFIDENCE IS HIGH IN TERMS OF HAVING THE LOCAL WEATHER CONDITIONS BECOMING MORE BENIGN ALONG WITH COOLER TEMPERATURES AND NW WINDS DEVELOPING TODAY AND THROUGH FRIDAY. WINDS WILL THEN GRADUALLY SWITCH TO THE N DURING THE WEEKEND...AND FINALLY TURNING BACK TO A MORE TYPICAL TRADE WIND PATTERN LATE SUN AND INTO EARLY NEXT WEEK AS A RIDGE MOVES TO THE N OF THE ALOHA STATE. LITTLE SHOWER ACTIVITY IS ANTICIPATED DURING THE WEEKEND. MODELS DEPICT A POSSIBLE COLD FRONT REACHING THE ISLANDS BY THE MIDDLE OF NEXT WEEK...WITH POTENTIAL FOR ANOTHER ROUND OF UNSETTLED WEATHER ACROSS THE ALOHA STATE. BUT CONFIDENCE IN THIS SOLUTION REMAINS LOW ATTM. && .AVIATION... THE CALM WINDS AND LOCALIZED LAND BREEZES OVERNIGHT HAVE KEPT THE ISLANDS FAIRLY QUIET. WINDS SHOULD START TO INCREASE SLIGHTLY TODAY AS A LOW NORTH OF KAUAI CONTINUES TO DEVELOP. WITH THE POSITION OF THE LOW...WINDS WILL RANGE FROM NORTHERLY OVER KAUAI...TO WESTERLY OVER OAHU...TO WEST-SOUTHWESTERLY OVER MAUI COUNTY. ISOLATED TO SCATTERED SHOWERS CONTINUE TO SPECKLE THE SMALLER ISLANDS...MAINLY OVER THE WATERS. SOME OF THESE BRIEF SHOWERS MAY CARRY MVFR CONDITIONS AND CLOUDS TOPS BETWEEN 10 AND 12 KFT. THROUGHOUT THE DAY...EXPECT TERMINALS TO REMAIN PREDOMINATELY VFR. NO AIRMETS ARE EXPECTED. && .MARINE... A HIGH SURF ADVISORY FOR NORTH FACING SHORES OF THE SMALLER ISLANDS CONTINUES THROUGH TODAY. ANOTHER MODERATE NORTHWEST SWELL IS EXPECTED TO ARRIVE FRIDAY NIGHT...PEAKING ON SATURDAY BEFORE DECREASING A LITTLE ON SUNDAY. A REINFORCING NORTHWEST SWELL WILL ARRIVE ON MONDAY. THE COMBINED SEAS HEIGHTS ARE HIGH ENOUGH TO WARRANT SMALL CRAFT ADVISORY FOR MUCH OF THE EXPOSED COASTAL WATERS. CONDITIONS SHOULD IMPROVE ENOUGH BY THIS EVENING SUCH THAT THE ADVISORY MAY BE ALLOWED TO EXPIRE. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF ADVISORY THROUGH 6 PM HST THIS EVENING FOR NORTH FACING SHORES OF NIIHAU...KAUAI...OAHU...MOLOKAI AND MAUI. HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS UNTIL 6 PM HST THIS EVENING. SMALL CRAFT ADVISORY THROUGH 6 PM HST THIS EVENING FOR ALL HAWAIIAN WATERS EXCEPT FOR MAUI LEEWARD WATERS...BIG ISLAND LEEWARD WATERS AND BIG ISLAND SOUTHEAST WATERS. && DISCUSSION/MARINE...REYNES AVIATION...EATON
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 24, 6:55 PM HST | Areal Flood Advisory | HFO | Honolulu | 2 hr |
| Dec 25, 2:41 AM HST | High Wind Warning | HFO | Hawaii | 7 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.